CSN Login
Members Online: 11

neck feels tight

survivor31's picture
survivor31
Posts: 72
Joined: Apr 2010

hi everyone happy holiday I have a couple of questions right where my throat is it is very tight there IT is hard to bend my head back all the way when I try it feels tight and when I try to take my meds bending the head back it is hard getting them down that way has anyone else had that problem and if so will it go away in time or is there some form of excersise that can be done ? and another problem that I have is when I bend my head down I have tingling in both feet im thinking it is a side effect from the rads or chemo and also twitching of arms and fingers when they say the new normal is this what it is im sorry if im babling but im glad I can ask people who have been there im sorry , again thank you guys for being there im soso glad I signed on to this site you guys are awesome im still fighting the beast mentally this is one of the hardest things ive had to do in my life but I guess if I survived the treatment I can survive the mental part of this battle but without the the wonderfull people on this site I dont know what I would have done and again you guys are the BEST!

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

Hi Survivor,

Many of us get tighteng and various twings and twinges, most of which do go away. The tingling sensation you are experiencing we now know is called :(Wiki Definition)L'hermitte's Sign - sometimes called the Barber Chair phenomenon. It is an electrical sensation that runs down the back and into the limbs from involvement of the posterior columns, and is produced by bending the neck forward or backward.

It appears very common among us on CSN and an after effect of radiation. It does go away with time. You may want to wait for more info on the tightness, but gentle stretching may be in order. Don't worry, you are still mending.

Regds
Scambuster

Hondo's picture
Hondo
Posts: 5604
Joined: Apr 2009

I agree with Scam most of us during and sometime after treatment are affected with tightness in the neck and the feeling of electrical current running through the body into the feet or legs, sound normal but if you are concerned about it let your doc know.

All the best to you

MarineE5
Posts: 743
Joined: Dec 2005

Survivor,

As Scambuster and Hondo have mentioned, it is pretty normal to feel tight in the neck after the radiation. There is a easy exercise that you can do throughout the day.

Either sitting or standing, keep your shoulders still and with your mouth closed, lean your head back as far as you are able to ( looking to the ceiling or sky )without too much discomfort and hold it there for a count of 10. Return to the normal, face front position and then look to the left as far as possible, hold for the 10 count again. Do the right side also. Return to the front, normal position. Then, tilt your head to the left as if you are trying to touch your left ear to your left shoulder, again for the 10 count and finally, do the right side.

Do these as often as you are up to it and I found that, by using some skin lotion during the day, it softens the skin up a bit as well. I was told to use "Keri lotion, unscented ". It helped soften the skin around my neck that was tight from the radiation.

If you feel as though you are getting puffy from a build up of fluids, you could also be experiencing some lymphodema, a gentle massage to get the fluids to move could help.

My Best to You and Everyone Here

debbiejeanne's picture
debbiejeanne
Posts: 2219
Joined: Jan 2010

survivor, I'm glad you asked these questions, because I've been meaning to. Just yesterday I had a tingling sensation that went from my neck all the way to my feet. My neck is also stiff and for that I just move it in circles and side to side, kinda like neck stretches. I just figured it was a side effect of the rad and now I know. Thanks again for asking.
Are you done with your trmnts? If so, that is fantastic. Please let me know.
God Bless you friend,
debbie

survivor31's picture
survivor31
Posts: 72
Joined: Apr 2010

thanks everyone for the info I was getting kinda worried ,debbie yes im done with treatment my last radaition was january 26 and last chemo was march 30 boy im I glad it over thanks again now I can rest easy and start on those excercises God bless each and everyone of you

Kent Cass's picture
Kent Cass
Posts: 1746
Joined: Nov 2009

Seems a number of us are suffering from this, S31. At my last Onco visit, in late-May, I mentioned it to her, and she made like there's nothing they can do for it. Now, I'm wondering if the HBOT treatment might help. Does get kinda annoying, but is minor compared to where we've been in treatment, you know. Took maybe 7-8 months for L'hermitte's Sign to show, but the tightness has been there all along, and I'm now about 14-months, post-treatment. Hang in there.

kcass

delnative's picture
delnative
Posts: 452
Joined: Aug 2009

I'm 20 months out of treatment, and my L'hermitte's sign is pretty well gone. I still notice it now and then, but more then than now.

--Jim in Delaware

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

I'm nearly a year post radiation and the L'hermitte's sign is pretty well gone as well. Occasionally if I haven't checked it for several days it will be stronger. But on a daily basis, I rarely have it going on much.

As for the neck stiffness, I seem to go through different phases of something going on. It'll be a little stiff one week then gone. Next I'll have a spot like an inflamed nerve that gets irritated, then go away. I usually feel like I have junk in my throay when I swallow. But that is less now than early on.

My ENT always gives me clear scopes, but also lets me know that I'll have these irritations on and off for several months.

JG

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network